Texas, 2015Hail and Damaging Wind in Texas, May 8, 2015
May 8, 2015 · NWS LUB · 10 events in 7 counties and zones
Shortly before 0800 CST, elevated thunderstorms intensified across the western South Plains and far eastern New Mexico in response to a surge of Gulf moisture ahead of a mid-level trough. Unlike the previous day when widespread morning storms contaminated the potential for severe storms later in the day, this day featured multiple rounds of severe storms from mid-morning through late afternoon…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500 million
- Crop damage
- $100 million
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shortly before 0800 CST, elevated thunderstorms intensified across the western South Plains and far eastern New Mexico in response to a surge of Gulf moisture ahead of a mid-level trough. Unlike the previous day when widespread morning storms contaminated the potential for severe storms later in the day, this day featured multiple rounds of severe storms from mid-morning through late afternoon rumbling over the South Plains, Rolling Plains and the far southeast Texas Panhandle. The majority of these thunderstorms were elevated with large hail and failed to become surface based thanks to a large outflow boundary that surged south from early morning storms. Despite favorable low level wind shear for tornadoes, the fast-moving outflow boundary was a saving grace of sorts in that it quickly undercut supercells and prevented them from becoming tornadic. Nonetheless, the severe storms that did develop proved costly to many residents across the region, especially in and around the cities of Plainview and Slaton where extensive damage to homes, businesses, vehicles, and wheat crops was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 8, 5:37 AM CST, 2 hours 33 minutes earlier.
Area forecast discussion, May 8, 5:37 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
637 AM CDT FRI MAY 8 2015
.AVIATION...
LOW CIGS WITH LIGHT FOG THIS MORNING WILL LIKELY BE INTERRUPTED
BY SOME TSRA AT TIMES /BEST CHANCES AT CDS/ AS RICHER MOISTURE
CONTINUES SURGING INTO THE REGION. A DRYLINE IS EXPECTED TO MAKE
HEADWAY TOWARD LBB AND PVW BY MIDDAY COMPLETE WITH VFR SKIES...
BUT HOW MANY STORMS DEVELOP THIS MORNING AND LEAVE COOL NE WINDS
IN THEIR WAKE AND ULTIMATELY DISRUPT THIS DRYLINE REMAINS TO BE
SEEN.
IFR CIGS MAY RETURN AT LBB AND PVW TONIGHT AS THE DRYLINE RETREATS
WEST AHEAD OF A VIGOROUS STORM SYSTEM - THE LEADING EDGE OF WHICH
SHOULD BRING FAIR CHANCES FOR +TSRA WITH SOME HAIL AFTER MIDNIGHT
AT LBB AND PVW...LIKELY AFTER 12Z AT CDS.
&&
.PREV DISCUSSION... /ISSUED 415 AM CDT FRI MAY 8 2015/
SHORT TERM...
SIMILAR TO YESTERDAY...TODAY/S SEVERE TSTORM THREAT APPEARS TO BE
HEAVILY COMPROMISED BY AN ILL-TIMED UA DISTURBANCE POISED TO REACH
THE CWA SHORTLY AFTER SUNRISE. WATER VAPOR IMAGERY AT 08Z SHOWED A
BONAFIDE JET STREAK SLICING NEWD ACROSS SRN NM AND NRN CHIHUAHUA.
IN TANDEM WITH THIS JET CORE LIES A SUBTLE MID-LEVEL
TROUGH/ENHANCED CYCLONIC CURVATURE. WHEN COMBINED WITH STOUT
MOISTURE ADVECTION /INCLUDING SOME DENSE FOG/ ALREADY IN PROGRESS
FROM E-W ACROSS THE AREA...THE STAGE APPEARS PRIMED FOR ANOTHER
ROUND OF MORNING STORMS SPREADING SW-NE. ALL MODELS CONVECT TO
VARYING DEGREES THIS MORNING AND IT SEEMS LIKELY THAT THIS
ACTIVITY WILL GROW UPSCALE INTO ANOTHER MCS IN/NEAR OUR NERN
COUNTIES ALONG THE NOSE OF A STOUT THETA-E AXIS. PROVIDED THIS
OCCURS...THEN CONVECTIVE OUTFLOWS SHOULD AGAIN SPREAD S-SW WHILE
SERVING TO KEEP A LID ON HIGH TEMPS AND ANY SEVERE CONVECTIVE
THREAT IN THE AFTERNOON. UNLIKE THURSDAY...THE DRYLINE SHOULD AT
LEAST MAKE SOME HEADWAY INTO OUR W-SW COUNTIES THIS AFTERNOON
BEFORE SLOWING AS IT ENCOUNTERS MESOHIGH COLD POOLS FARTHER EAST.
EVEN SHOULD A LATE-MORNING MCS FAIL TO DEVELOP...BACKGROUND ASCENT
WILL BE ON THE DECLINE THIS AFTERNOON IN THE WAKE OF THE MORNING
IMPULSE...SO DRYLINE CONVERGENCE ALONE DOES NOT SEEM LIKELY TO
OFFSET THE OVERWHELMING SUBSIDENCE ALOFT FOR SEVERE TSTORM
DEVELOPMENT. SPC HAS RETAINED A HEIGHTENED /YET CONDITIONAL/ SEVERE
THREAT OFF THE CAPROCK...BUT THIS COMES WITH A MAJOR DISCLAIMER FOR
REASONS ALREADY DISCUSSED ABOVE. OMITTED SEVERE MENTION FOR NOW
GIVEN THAT THE CONS ARE OUTWEIGHING PROS FOR THE TIME BEING. IF THIS
PROVES WRONG...THEN 3500+ J/KG SBCAPE AND 50+ KNOTS OF 0-6KM SHEAR
WILL MAKE FOR AN ACTIVE DAY AHEAD OF THE DRYLINE.
POP-WISE...RAMPED VALUES UP THIS MORNING BEFORE SCALING THESE BACK
THIS AFTERNOON AS TSTORMS SHOULD PROPAGATE MORE READILY EAST AND OUT
OF THE REGION UNDER STRONGER SW FLOW. KEPT WITH THIS DRIER THEME
THIS EVENING...BUT AFTER MIDNIGHT THERE IS GOOD CONSENSUS THAT AN
AXIS OF HEIGHT FALLS AHEAD OF AN UPPER LOW WILL FOSTER SCATTERED-
NUMEROUS TSTORMS ALONG THE DRYLINE...LIKELY TO BE POISED ALONG THE
TX-NM LINE. MOST MODEL SOUNDINGS APPEAR SUPPORTIVE OF ELEVATED SVR
STORMS WITH A THREAT FOR VERY LARGE HAIL...BUT OMITTED SEVERE
MENTION FOR NOW AS THIS IS STILL 24 HOURS OUT AND SUBJECT TO
CHANGE.
LONG TERM...
SATURDAY MORNING WILL DEPEND HIGHLY ON HOW THINGS UNFOLD WITH
CONVECTION AS MENTIONED ABOVE. WITH THE LOW KICKING OUT FROM THE
FOUR CORNERS REGION INTO THE CENTRAL PLAINS THROUGH THE DAY...ANY
STORMS WILL RAPIDLY SHIFT OFF TO THE EAST AS THE DRYLINE MIXES
INTO OKLAHOMA BY SATURDAY EVENING. WESTERLY WIND WILL INCREASE
IN SPEED AS THE DRYLINE MARCHES EAST AND AS THE SURFACE PRESSURE
GRADIENT TIGHTENS IN RESPONSE TO THE SURFACE LOW DEEPENING OVER
EASTERN COLORADO/WESTERN KANSAS. THIS WILL ALSO MARK THE END OF
PRECIPITATION CHANCES FOR THE WEEKEND WITH DRIER CONDITIONS IN
STORE FOR SUNDAY.
LATE SUNDAY NIGHT INTO EARLY MONDAY...A COLD FRONT WILL PUSH
ACROSS THE REGION AND WILL RECYCLE SOME MOISTURE BACK ACROSS THE
AREA IN THE POST-FRONTAL AIRMASS. ALTHOUGH THERE WILL BE SOME LIFT
WITH THE FRONTAL PASSAGE...EXPECT VERY LITTLE COVERAGE OF
PRECIPITATION AND ANY OF THIS WOULD BE LIMITED TO THE SOUTHERN
ROLLING PLAINS. A COOL DAY WILL BE IN STORE FOR MONDAY AS THE
SURFACE RIDGE REMAINS IN PLACE...BUT A QUICK TRANSITION MONDAY
NIGHT INTO TUESDAY MORNING ENSUES AS SOUTHWESTERLY FLOW REDEVELOPS
ALOFT. PRECIPITATION CHANCES WILL RETURN BY TUESDAY NIGHT AS GULF
MOISTURE WORKS BACK INTO THE REGION AND SOUTHWESTERLY FLOW ALLOWS
A SERIES OF SHORTWAVES TO MOVE OVER THE AREA. THE DRYLINE WILL
PUSH ALL THE WAY BACK INTO CENTRAL NEW MEXICO WHICH WILL KEEP
MOISTURE IN PLACE ACROSS THE AREA THROUGH POSSIBLY THE END OF NEXT
WEEK. THIS ALSO MEANS THAT PRECIPITATION CHANCES WILL REMAIN IN
THE FORECAST FOR MUCH OF NEXT WEEK.
JORDAN
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
93/14/93
Hazardous weather outlook, May 8, 4:47 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
547 AM CDT FRI MAY 8 2015
TXZ021>044-091100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
547 AM CDT FRI MAY 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG...AT TIMES LOCALLY DENSE...WILL AFFECT MUCH OF THE
OUTLOOK AREA THIS MORNING. ADDITIONALLY...THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS MORNING ACROSS THE SOUTH PLAINS BEFORE
SPREADING INTO THE FAR SOUTHEAST PANHANDLE AND EXPANDING IN
COVERAGE. LOCALLY HEAVY RAINFALL AND MINOR FLOODING COULD
ACCOMPANY THESE STORMS.
IN THE WAKE OF THESE STORMS THIS AFTERNOON AND A DEPARTING
IMPULSE ALOFT...THE ATMOSPHERE IS EXPECTED TO BECOME STABLE AHEAD
OF A DEVELOPING DRYLINE ACROSS THE SOUTH PLAINS. IF ADDITIONAL
STORMS DO MANAGE TO DEVELOP LATER THIS AFTERNOON AND EVENING...
THEN THERE WILL BE AN ASSOCIATED RISK FOR VERY LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL AGAIN BE POSSIBLE THROUGH SATURDAY MORNING
ACROSS THE SOUTH PLAINS...AND THEN SPREADING EAST INTO THE ROLLING
PLAINS BY SATURDAY AFTERNOON. OTHERWISE...HAZARDOUS WEATHER IS NOT
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND AGAIN THIS
AFTERNOON.
JORDAN
Hail, Hockley
- When
- May 8, 8:10 AM CST to 8:47 AM CST
- Where
- Hockley County, 1.86 mi WSW of Opdyke to Anton
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Crop damage
- $100,000
- Reported by
- Public
- Coordinates
- 33.590, -102.300
A swath of severe hail ranging in size from quarters to golf balls was reported across northeast Hockley County. Damage was spotty and consisted of minor vehicle and wheat damage.
Hail, Hale
- When
- May 8, 9:13 AM CST to 9:25 AM CST
- Where
- Hale County, 0.9 mi SE of Cotton Center to 0.9 mi SE of Hale Center
- Measured
- 1.75 in hail
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 33.990, -101.990
The same hailstorm from Hockley County continued northeast across Hale County with severe hail between quarter and golf ball size. Cars at the high school in Hale Center did suffer minor damage from mostly quarter size hail. Although damage likely occurred to area wheat crops in Hale County, no information was available.
Hail, Floyd
- When
- May 8, 9:41 AM CST to 9:44 AM CST
- Where
- Floyd County, 5.21 mi W of Lakeview to 5.21 mi W of Floydada
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.880, -101.340
A swath of severe hail from quarter to golf ball size fell in and south of Floydada. Damage was not known.
Hail, Hale
- When
- May 8, 9:56 AM CST to 10:06 AM CST
- Where
- Hale County, 2.45 mi W of (Pvw)hale Co Arpt to 1.33 mi NW of (Pvw)hale Co Arpt
- Measured
- 1.75 in hail
- Property damage
- $300 million
- Reported by
- Newspaper
- Coordinates
- 34.173, -101.763
Widespread hail damage occurred to homes, businesses and vehicles in Plainview with the worst damage reported at newly constructed luxury homes in the southwest side of the city where every home would require new roofing. This hail was as large as golf balls at times and extended east and northeast over the remainder of the city. Preliminary damage estimates from body shops and home insurance adjusters indicate that the area sustained nearly $300M of combined damages.
Hail, Motley
- When
- May 8, 10:22 AM CST to 10:46 AM CST
- Where
- Motley County, Matador to Northfield
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.020, -100.820
Severe hail from quarter to 1.5 inches in diameter was reported from Matador to Northfield. Damage was unknown.
Hail, Childress
- When
- May 8, 11:22 AM CST
- Where
- Childress County, 2.37 mi ESE of Childress
- Measured
- 2.5 in hail
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 34.411, -100.160
Tennis ball size hail caused sporadic damage to vehicles along Highway 287 about 2.5 miles east-southeast of Childress.
Hail, Hale
- When
- May 8, 1:15 PM CST
- Where
- Hale County, Petersburg
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 33.870, -101.600
Quarter size hail was reported by a county official. Damage was unknown.
Hail, Lubbock
- When
- May 8, 1:29 PM CST to 1:38 PM CST
- Where
- Lubbock County, 0.58 mi E of Woodrow to 3.72 mi N of Slaton Muni Arpt
- Measured
- 4.5 in hail
- Property damage
- $200 million
- Crop damage
- $100 million
- Reported by
- Amateur Radio
- Coordinates
- 33.450, -101.810
A supercell storm erupted near Ropesville in extreme instability and went on to produce a significant hail swath across south-central and southeast Lubbock County where giant hail to softball size occurred in Slaton. Damage to homes, businesses, vehicles, and wheat crops was common from two miles east of Woodrow to Ransom Canyon. In addition to the hail, strong rear flank downdraft winds picked up gravel in Slaton and blew out dozens of windows in cars and buildings. Combined damage estimates would likely reach $300M.
Hail, Crosby
- When
- May 8, 2:17 PM CST to 2:20 PM CST
- Where
- Crosby County, 4.19 mi S of Crosbyton Muni Arpt
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.560, -101.240
Ping pong ball size hail was reported by an emergency manager. Damage was not known.
Thunderstorm Wind, Crosby
- When
- May 8, 2:20 PM CST
- Where
- Crosby County, 6.52 mi SSE of Crosbyton Muni Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.540, -101.170
Measured by a Texas Tech University West Texas mesonet station.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, May 8 to 15, 2015$1.9 million · 14 events
- Tornadoes and Flash Flooding in Oklahoma, May 8, 2015$130,000 · EF0 · 55 events
- Flash Flooding and Flood in Arkansas, May 8 to 11, 20152 injured · $220,000 · 1 in hail · 24 events
- Flash Flooding in Texas, May 8, 2015$106,000 · 5 events
- Flash Flooding and Hail in Oklahoma, May 8 to 9, 2015$65,000 · 4 in hail · 9 events
- Tornadoes and Damaging Winds in Texas, May 8, 2015EF1 · 6 events
- Tornadoes and Hail in Texas, May 8 to 10, 2015EF0 · 27 events
- Damaging Winds in Illinois, May 8, 2015$20,000 · 52 kt wind · 2 events
- Hail in Texas, May 8, 20152.5 in hail · 15 events
- Tornado and Flash Flooding in Colorado, May 8 to 9, 2015$4,000 · EF0 · 11 events
- Heavy Snow and Winter Weather in Colorado, May 8 to 11, 20159 events
- Marine Thunderstorm Winds in Lake Michigan, May 8, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567028, 567031, 567034, 567048, 567049, 567051, 567052, 567053, 567058, 567059.